Alert archive / Montana / Lake Wind Advisories in 2014

Lake Wind Advisory 2, NWS Missoula, MT

August 22, 2014Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Aug 22, 2014, 12:01 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 12:01 PM MDT (18:01 UTC)
Expired
Aug 22, 2014, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WWUS75 KMSO 221801
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1201 PM MDT FRI AUG 22 2014

MTZ003-230300-
/O.NEW.KMSO.LW.Y.0002.140822T1801Z-140823T0300Z/
FLATHEAD/MISSION VALLEYS-
1201 PM MDT FRI AUG 22 2014

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 9 PM MDT
THIS EVENING. 

* IMPACTS/TIMING: THE WIND SPEED OVER FLATHEAD LAKE WILL STEADILY
  INCREASE THIS AFTERNOON RESULTING IN VERY CHOPPY CONDITIONS
  ACROSS THE WATER. THIS WILL ESPECIALLY BE THE CASE ACROSS THE
  EASTERN HALF OF THE LAKE. A DECREASE IN SPEED IS POSSIBLE
  OVERNIGHT. BUT GUSTY CONDITIONS ARE EXPECTED SATURDAY MORNING
  AND ARE LIKELY TO PERSIST INTO THE AFTERNOON. SO AN ADVISORY MAY
  NEED TO BE RE-ISSUED FOR SATURDAY.

* WINDS: 10 TO 25 MPH WITH GUSTS TO 35 MPH. STEADY WINDS OF 5 TO
  15 WITH GUSTS TO 25 MPH ARE EXPECTED OVERNIGHT WITH A RETURN TO
  NEAR ADVISORY CRITERIA WINDS SATURDAY MORNING.

* WAVE HEIGHTS: 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
597 
WWUS75 KMSO 230244
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
844 PM MDT FRI AUG 22 2014


MTZ003-230345-
/O.EXP.KMSO.LW.Y.0002.000000T0000Z-140823T0300Z/
FLATHEAD/MISSION VALLEYS-
844 PM MDT FRI AUG 22 2014

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE LAKE WIND ADVISORY FOR FLATHEAD LAKE WILL EXPIRE AT 9 PM MDT
THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Aug 22, 4:14 AM MDT, 7 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 4:14 AM MDT, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
414 AM MDT Fri Aug 22 2014

...HIGH ELEVATION SNOW AND PROLONGED MODERATE TO HEAVY VALLEY RAIN
TODAY THROUGH SATURDAY...

.DISCUSSION...Scattered showers and embedded thunderstorms ahead
of an approaching strong low pressure system will occur this
morning across much of north central Idaho and western Montana. The
approaching low pressure system is very well defined on water
vapor imagery and is pretty consistent with what models have been
showing for the last few days. This upper low will close off and
linger over the Northern Rockies this afternoon through much of
Saturday. Widespread significant precipitation of over 1 inch,
locally up to 2 inches, is expected in many areas of the region as
abundant moisture wraps around this low. This scenario of
widespread, steady (and heavy at times) rain has been advertised
the past few days. About the only change to this scenario is the
increasing confidence for potential 24 to 36 hour rainfall
amounts.

The following are the biggest potential impacts today and
Saturday:

1. Significant rain is possible in much of central Idaho,
Southwest, West Central, portions of Northwest Montana, and along
the Continental Divide through noon Saturday. Flood watches have
been issued for potential impacts from excessive rainfall.

2. Valley rainfall amounts of 0.50 to 1.00 inch are likely with some
very local amounts of 1-1.5 inches are possible, especially in the
Seeley/Swan, Missoula/Bitterroot, and along I-90 from Missoula to
Deerlodge. Mountain rainfall amounts over an inch are likely with
locally heavier amounts of two inches are possible along the
Continental Divide and Bitterroot/Sapphire Mountains.

3. Snow is expected above 6500 feet, however any potential
accumulations will be limited to the higher elevation trails and
peaks above 7000 feet. Those with camping or backcountry plans
should take heed for rapidly changing, raw, unseasonably cold
conditions.

4. In addition to the above, temperatures will be some 20 degrees
below normal for this time of year. Overnight lows below freezing
are possible in the West Glacier region and Seeley Swan valleys.
This will also be a potential impact to those with
outdoor/backcountry plans.

Monday should see the last upper level wave in the northern tier
trough produce another round of light precipitation before the
transition to a high pressure pattern through midweek. Main
concern for building high pressure and clearing skies is cold
mornings and patchy frost on Tuesday and Wednesday. Otherwise,
expect nice weather in the afternoons next week. Focus could then
shift to another developing fall-like weather system toward the
end of the week.

&&

.AVIATION...Showers and thunderstorms are likely today at all
terminals. Convective precipitation will become stratiform this
evening and persist through Saturday morning. Mountain
obscurations will occur with limited visibilities at times during
heavier rains. Expect widespread lowering of ceilings during the
afternoon hours through Saturday morning from persistent rainfall.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:02 PM MDTSpecial Weather StatementMSO28 min
Aug 21, 6:09 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 21, 6:17 PM MDTAreal Flood AdvisoryMSOGranite118 min
Aug 21, 6:25 PM MDTFlash Flood WarningMSOGranite2 hr
Aug 22, 4:09 AM MDTFlood WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more24 hr
Aug 22, 12:11 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell24 hr
Aug 22, 4:17 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 22, 5:21 PM MDTSpecial Weather StatementMSOSilver Bow24 min

Nearby

Lake Wind Advisories in Montana, 2014Every lake wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.